Citation: Alexis. "Mania and More: An Experience with Paroxetine (Paxil) (exp12965)". Erowid.org. Jun 25, 2002. erowid.org/exp/12965
I've had two experiences with Paxil, one positive, one down right horrifying.
Towards the end of my senior year in high school, I was experiencing very worrisome symptoms: dizziness, visual blackouts, extreme fatigue, and I even fainted once. So eventually, I went to the doctor. After numerous tests, he diagnosed me as having depression, and prescribed Paxil. The first two weeks were awesome, I hardly needed sleep, lost weight, always felt happy and productive, and for the first time in my life, felt outgoing.
It was great. Eventually the extreme effects wore off, but I continued taking it for a while.
Fast forward two years later. I'm kind of down, and withdrawn. I figure I can just start Paxil again, have the nice effects for a while, and then settle down into a normal routine. So I went back to the same doctor and was got my prescription filled. Unfortunately my experience wasn't so pleasant. I didn't sleep for days at a time, and was irritible and paranoid. I quit my new job screaming and cursing at my employers. I walked home flipping numerous people off. I had constantly had crazy amounts of energy, I couldn't sit still, and was extremely emotional.
My boyfriend got worried about me and brought me over to his parents house to be 'supervised,' as he had to work, and his mother, being a teacher, had the summer off. Even that didn't work out. They took me to a local psychiatric hospital. I was all right until my boyfriend left, and the ICU door slammed in my face and I discovered it was locked. Then I freaked out. I started pounded on the glass at the nurses station screaming to be let out. They eventually wrestled me to the ground to give me a shot of Haldol, an anti-psychotic, and then forced me into a locked room. They said I assaulted a nurse, but I know I didn't, and I'm the one with the scar on my elbow because of it anyhow. I spent ten days there, was prescribed Zyprexa, and was released. Unfortunately, I still wasn't right. So back I went.
I only spent a few hours there this time, though. The other patients were seriously creeping me out, and they gave me some kind of medication that made me feel really weird. So I somehow tricked a nurse into signing something that said I could be let out. I had to call a relative to pick me up, so I called my mom, 100 miles away to pick me up. She took me back to my home town, which I don't remember at all, because I passed out. I woke up in the emergency room. A few days later, she made me admit myself to the psychiatric hospital there. That was particularly unpleasant. I had made suicidal remarks, so they were able to get a court order to keep me there.
I was misdiagnosed as being schizoaffective, which is kind of like a blend of schizophrenia and bipolar disorder. So I was on numerous anti-psychotics, which didn't work, and lithium, which sent my thyroid levels to hell. (I had a bad doctor!) Its possible that I was on anti-psychotics for so long that they prolonged my psychotic symptoms. I was very paranoid, and constantly had extremely morbid and disturbing thoughts going through my head. All I could ever do was walk, and I refused to eat.
Eventually, I was transferred to the State Hospital, which is in the city I live in. I spent six weeks there, and was still plauged by paranoia and morbid thoughts, although it was a bit better. The day after I was released, I went to see a completely new doctor and was almost immediately diagnosed as having manic depression, or bipolar disorder. Nearly all the treatments I recieved were completely wrong.
In the end, I spent over three months in a psychiatric hospital, brought about by Paxil. I'm currently on one steady medication, compared to the seven I was on at one time. It was a traumatic experience and I hope no one has to go through anything like it. Be careful with anti-depressants! If you feel highly energized, experience rapid thoughts and ideas, or other similar symptoms, stop taking the medication immediately, and contact your doctor. There is a chance you could be bipolar, and there are better treatments out there for you.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.